Tag Archives: tdp

Long QT Syndrome
avatar

Without a doubt one of the more prominent medical issues to watch for not only with individual drug administration, but with drug interactions as well is the problem with Long QT Syndrome.  It appears that over the last 20 years this crops up more and more.  The issue with this syndrome is that most people don’t know if they have this medical problem or not.  Although some people have had themselves hooked up to an EKG at some point in their life for an unrelated issue and this problem would have been caught, most haven’t and when this drug/disease or drug/drug interaction pops up, we are left wondering how to deal with the problem.

In measuring the electrical activity of a heartbeat, a typical sinus rhythm should show up.  There are distinct landmarks on the graph: P,Q,R,S,and T.

The interval between Q and T is the time it takes for the electrical impulse to flow through the lower chambers of the heart until the heart is ready for its next beat.  If this interval is longer than normal, it is called Long QT syndrome.

One of the frustrating things is that this syndrome is that it may not be present all of the time.  It may only be present during times of stress, exercise, cold water on the face such as when swimming, auditory stimuli, when you are startled, it may be during the night when sleeping, or it may be caused by certain medications.  This syndrome may be inherited or acquired.  Theses patients often have no symptoms.  They may have a history of fainting, seizures, or an abnormal heart rate at times.  The danger is that the syndrome can lead to cardiac arrest or sudden death.

Not everyone metabolizes or handles drugs the same way.  In some of our testing procedures we find that some of us metabolize some medications very fast or very slow. Some take a medication for sleep that gets metabolized so fast it can never work to put them to sleep.  Others metabolized so slowly that they are completely hungover in the morning from one pill at bedtime.  This shows that we are all different when it comes to our response to medications and how some people will experience long QT from one drug and some don’t or that a long QT side effect occurs from a drug/drug interaction in one person and not another.

These individuals should also avoid the following agents:

  • Anesthetics or asthma medication (eg, epinephrine, lidocaine)
  • Antihistamines (eg, diphenhydramine)
  • Antibiotics (eg, macrolides (azithromycin(4)), quinolones, trimethoprim and sulfamethoxazole, pentamidine)
  • Antidepressants (tricyclic, citalopram, trazodone, venlafaxine)
  • Cardiac medications (eg, quinidine, procainamide, disopyramide, sotalol)
  • Decongestants
  • Gastrointestinal medications (eg, domeperidone (1), metoclopramide(3))
  • Antifungal medications (eg, ketoconazole, fluconazole, itraconazole)
  • Psychotropic medications (eg, tricyclic antidepressants, phenothiazine derivatives, butyrophenones)
  • Potassium-loss medications (eg, indapamide, other diuretics; medications for vomiting/diarrhea)

Risk factors for drug induced LQT syndrome and TdP include: female gender, concomitant cardiovascular disease, substance abuse, drug interactions, bradychardia, electrolyte disorders, anorexia nervosa, and congenital Long QT syndrome, elderly population, history of fainting or seizures. Careful selection of the medication and identification of patient’s risk factors for QTc prolongation is applicable in current clinical practice.(2)  At www.crediblemeds.org there is an invaluable source that is updated regularly to help the clinician evaluate the dispensing of an offending drug so that you and the physician aren’t left guessing on the potential seriousness of the interaction.  Registration is free but it is a great resource to have in your back pocket.

This is certainly an important interaction to be able to evaluate and share with the physician.  Being able to make recommendations makes you a valuable member of the healthcare team

1. http://www.ncbi.nlm.nih.gov/pubmed/20394569

2. http://www.ncbi.nlm.nih.gov/pubmed/20210726

3. http://www.pharmacologyweekly.com/articles/how-does-metoclopramide-increase-the-risk-of-qt-interval-prolongation-and-polymorphic-ventricular-tachycardia

4. http://www.ncbi.nlm.nih.gov/pubmed/24285766

Posted in Uncategorized | Tagged , , | Leave a comment